Maine, 2007

Winter Storm in Maine, February 14 to 15, 2007

February 14 to 15, 2007 · NWS CAR · 15 events in 15 counties and zones

lifted north across the Gulf of Maine and eastern Maine during the night of the 14th and morning of the 15th. becoming heavy at times.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Rapidly intensifying low pressure across southern New England during the 14th...lifted north across the Gulf of Maine and eastern Maine during the night of the 14th and morning of the 15th. Snow developed and expanded north across the region during the 14th...becoming heavy at times. Across Downeast areas...enough warm air was drawn north to change the precipitation to sleet and freezing rain with a transition to all rain for a time along the immediate coast. Strong winds also affected the Downeast coast...where wind gusts of 50 to 60 mph were reported. Some trees and power lines were toppled along the coast leading to power outages. Storm total snowfall across Downeast Maine generally ranged from 6 to 10 inches...with 1/2 to 1 inch of sleet and varying amounts of ice accumulation from freezing rain. Storm total snowfall across central and northern portions of the region generally ranged from 10 to 15 inches...with local totals up to around 18 inches. Considerable blowing and drifting snow also occurred across central and northern portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 14, 5:59 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Feb 14, 5:59 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
559 AM EST WED FEB 14 2007

.SYNOPSIS...STRONG AREA OF LOW PRESSURE WILL TRACK FROM THE MID
ATLANTIC COAST NORTHEAST TODAY AND ACROSS EASTERN MAINE TONIGHT.
THE LOW WILL CONTINUE NORTH THROUGH THE MARITIMES THURSDAY AND
FRIDAY.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
WINTER STORM WARNINGS REMAIN IN AFFECT FOR THE ENTIRE FORECAST
AREA TODAY AND INTO TONIGHT.

INTENSIFYING LOW PRESSURE WILL MOVE NORTHEAST TOWARD CAPE COD
TODAY. THE LOW WILL CONTINUE TO MOVE NORTHEAST ACROSS EASTERN
MAINE LATE TONIGHT AND EARLY THURSDAY. THE LOW WILL THEN CONTINUE
NORTH INTO THE CANADIAN MARITIMES DURING THURSDAY. SNOW WILL
OVERSPREAD DOWNEAST MAINE THIS MORNING AND THE REMAINDER OF
NORTHERN MAINE THIS AFTERNOON.

FAVORABLE JET DYNAMICS COUPLED WITH ABUNDANT ATLANTIC MOISTURE
WILL RESULT IN A SIGNIFICANT SNOW EVENT ACROSS NORTHERN AND
DOWNEAST MAINE TODAY AND TONIGHT. IN ADDITION STRONG LOW LEVEL
925 MB WINDS IN EXCESS OF 40 KTS WILL AFFECT CENTRAL AND DOWNEAST
MAINE LATE THIS AFTERNOON AND INTO TONIGHT WITH THE POTENTIAL TO
BRING NEAR BLIZZARD CONDITIONS TO CENTRAL AND DOWNEAST AREAS LATE
THIS AFTERNOON AND TONIGHT. WE THOUGHT ABOUT ISSUING BLIZZARD
WARNINGS FOR THE CENTRAL AND DOWNEAST ZONES BUT WITH THE LOW
TRACKING ACROSS EASTERN MAINE THINKING THERE WOULD BE A ENOUGH MIX
TO PRECLUDE WIDESPREAD BLIZZARD CONDITIONS ESPECIALLY ALONG THE
COAST. ALSO THE STRONGEST WINDS DONT GET INTO THE AREA UNTIL AFTER
18Z SO NEXT FORECASTER CAN REEVALUATE THIS MORNING BASED ON LATEST
GUIDANCE. NO DOUBT THERE WILL BE CONSIDERABLE BLOWING AND DRIFTING
SNOW WITH NEAR WHITE OUT CONDITIONS AT TIMES AND HAVE HIT THIS
HARD IN THE WSW STATEMENT.

THE SNOW WILL TAPER TO SNOW SHOWERS ACROSS THE REGION EARLY
THURSDAY EXCEPT THE SNOW WILL CONTINUE WELL INTO THE DAY ACROSS
NORTHERN AREAS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
INTENSE LOW PRESSURE WILL LIFT NORTH ACROSS EASTERN MAINE
THURSDAY...REACHING THE GASPE PENINSULA THURSDAY EVENING. THE LOW
WILL THEN CONTINUE TO DRIFT SLOWLY NORTH THURSDAY NIGHT/FRIDAY.
SNOW WILL CONTINUE ACROSS NORTHERN AREAS THURSDAY...WHILE A
SNOW/SLEET MIX EARLY THURSDAY TAPERS TO SNOW SHOWERS DURING THE
AFTERNOON DOWNEAST. ADDITIONAL ACCUMULATIONS WILL OCCUR
THURSDAY...PARTICULARLY ACROSS THE NORTH/MOUNTAINS. WINDS WILL
ALSO INCREASE THURSDAY IN THE WAKE OF THE EXITING LOW CONTRIBUTING
TO BLOWING AND DRIFTING SNOW. HIGH TEMPERATURES WILL OCCUR EARLY
THURSDAY...TEMPERATURES WILL THEN FALL WHILE COLDER AIR IS DRAWN
ACROSS THE REGION AROUND THE EXITING LOW.

EVENING SNOW SHOWERS WILL DIMINISH DOWNEAST THURSDAY
NIGHT...WHILE SNOW SHOWERS CONTINUE ACROSS THE NORTH/MOUNTAINS.
AREAS OF BLOWING AND DRIFTING SNOW WILL ALSO PERSIST THURSDAY NIGHT.
LOW TEMPERATURES THURSDAY NIGHT WILL RANGE FROM AROUND 5 BELOW ZERO
NORTH...TO AROUND ZERO TO 5 BELOW DOWNEAST.

THERE WILL BE A CONTINUING CHANCE OF SNOW SHOWERS ACROSS THE
NORTH/MOUNTAINS FRIDAY...WITH PARTLY/MOSTLY CLOUDY SKIES DOWNEAST.
HIGH TEMPERATURES FRIDAY WILL RANGE FROM AROUND 10 ABOVE NORTH TO
THE MID TO UPPER TEENS DOWNEAST.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AT THE BEGINNING OF THE PERIOD THERE WILL BE VERTICALLY STACKED
AND FILLING LOW PRESSURE SYSTEM WILL BE CENTERED OVER EASTERN NEW
BRUNSWICK AND A HIGH PRESSURE CENTER OVER THE SOUTHEASTERN U.S.
THE LOCAL AREA WILL BE IN THE NORTHWEST FLOW BETWEEN THE TWO. BY
SAT NIGHT THE GFS INDICATES A TROUGH OF LOWER PRESSURE EXTENDING
SOUTHWEST THROUGH NORTHERN MAINE INTO THE OHIO VALLEY. BY EARLY
SUN A LOW DEVELOPS AND DEEPENS. AT THIS TIME THE GFS IS INDICATING
THAT THIS LOW WILL DEEPEN RAPIDLY ONCE IT HITS THE GULF OF MAINE
WATERS MID DAY SUN. IT WILL THEN RECURVE INTO THE BAY OF FUNDY BY
EARLY MON MORNING. THIS LOW WILL INFLUENCE THE WEATHER ACROSS THE
CWA THROUGH THE END OF THE PERIOD.

&&

.AVIATION /10Z-06Z/...
CONDITIONS DETERIORATE TO IFR/LIFR TODAY AND CONTINUE INTO TONIGHT
AT ALL TAF LOCATIONS.

&&

.MARINE...
NEAR TERM: STORM WARNING CONTINUES THROUGH LATE TONIGHT FOR THE
COASTAL WATERS.

SHORT TERM: A GALE WARNING WILL BE NEEDED FOR THE COASTAL WATERS
THURSDAY/THURSDAY NIGHT...WITH SMALL CRAFT ADVISORY CONDITIONS
EXPECTED FRIDAY. VISIBILITIES WILL BE REDUCED IN SNOW/SLEET
THURSDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 12 PM EST
     THURSDAY FOR MEZ001>006-010.

     WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR MEZ011-015-
     031.

     WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR MEZ016-017-
     029-030-032.

MARINE...STORM WARNING FROM 1 PM THIS AFTERNOON TO 5 AM EST THURSDAY
         FOR ANZ050.

&&

NEAR TERM/MARINE...DUDA
SHORT TERM/MARINE...NORCROSS
LONG TERM/MARINE...NORTON/VJN
AVIATION...DUDA
Hazardous weather outlook, Feb 14, 5:17 AM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
517 AM EST WED FEB 14 2007

ANZ050-MEZ001>006-010-011-015>017-029>032-151100-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
517 AM EST WED FEB 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM WILL IMPACT THE REGION TODAY INTO THURSDAY.
RAPIDLY INTENSIFYING LOW PRESSURE WILL LIFT NORTH ALONG THE COAST
TOWARD MAINE TODAY...THEN MOVE NORTH ACROSS EASTERN MAINE LATER
TONIGHT AND THURSDAY. THE STORM WILL BRING MOSTLY SNOW TO NORTHERN
AREAS...WITH SNOW CHANGING TO A WINTRY MIX ELSEWHERE ACROSS THE
REGION. THE SNOW WILL BE HEAVY AT TIMES...WITH CONSIDERABLE
BLOWING AND DRIFTING SNOW ALSO DEVELOPING. WINTER STORM WARNINGS
ARE IN EFFECT ACROSS THE ENTIRE REGION TODAY INTO TONIGHT. PLEASE
SEE THE PRODUCT /PWMWSWCAR/ FOR ADDITIONAL INFORMATION RELATING TO
SNOW AMOUNTS AND ADDITIONAL WARNING INFORMATION.

A STORM WARNING IS IN EFFECT FOR THE COASTAL WATERS THIS
AFTERNOON THROUGH LATE TONIGHT. PLEASE SEE THE COASTAL MARINE
FORECAST PRODUCT /PWMCWFCAR/ FOR ADDITIONAL INFORMATION RELATING
TO THE MARINE FORECAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL LINGER ACROSS NORTHERN AREAS THURSDAY...WHILE TAPERING
TO SNOW SHOWERS DOWNEAST. WINTER STORM WARNINGS WILL REMAIN IN
EFFECT ACROSS NORTHERN AREAS THROUGH THURSDAY MORNING. A GALE WARNING
WILL BE NEEDED FOR THE COASTAL WATERS THURSDAY AND THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY AND THURSDAY TO REPORT
SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN CARIBOU.

NORCROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Northern Somerset

When
February 14, 9:00 AM EST to February 15, 11:30 AM EST
Where
Northern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 12 to 15 inches...with local totals of around 18 inches.

Winter Storm, Northern Piscataquis

When
February 14, 9:00 AM EST to February 15, 11:30 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 12 to 15 inches...with local totals of around 18 inches.

Winter Storm, Northern Penobscot

When
February 14, 9:00 AM EST to February 15, 11:30 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 12 to 15 inches...with local totals of around 18 inches.

Winter Storm, Southeast Aroostook

When
February 14, 9:00 AM EST to February 15, 11:30 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 10 to 15 inches...with local totals of around 18 inches. |

Winter Storm, Central Penobscot

When
February 14, 9:00 AM EST to February 15, 4:00 AM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 15 inches. |

Winter Storm, Interior Hancock

When
February 14, 9:00 AM EST to February 15, 12:30 AM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches. Sleet accumulations of 1/2 to 1 inch were also reported along with varying amounts of ice accumulation from freezing rain. |

Winter Storm, Central Washington

When
February 14, 9:00 AM EST to February 15, 12:30 AM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches. Sleet accumulations of 1/2 to 1 inch were also reported along with varying amounts of ice accumulation from freezing rain. |

Winter Storm, Coastal Hancock

When
February 14, 9:00 AM EST to February 15, 12:30 AM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 8 inches. Sleet accumulations of 1/2 to 1 inch were also reported along with varying amounts of ice accumulation from freezing rain. |

Winter Storm, Coastal Washington

When
February 14, 9:00 AM EST to February 15, 12:30 AM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 8 inches. Sleet accumulations of 1/2 to 1 inch were also reported along with varying amounts of ice accumulation from freezing rain. |

Winter Storm, Southern Penobscot

When
February 14, 9:00 AM EST to February 15, 4:00 AM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches. Sleet accumulations of 1/2 to 1 inch were also reported along with varying amounts of ice accumulation from freezing rain. |

Winter Storm, Central Piscataquis

When
February 14, 9:00 AM EST to February 15, 11:30 AM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 12 to 15 inches...with local totals of around 18 inches.

Winter Storm, Northern Washington

When
February 14, 9:00 AM EST to February 15, 12:30 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 14 inches.

Winter Storm, Southern Piscataquis

When
February 14, 9:00 AM EST to February 15, 4:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 15 inches. |

Winter Storm, Northwest Aroostook

When
February 14, 1:00 PM EST to February 15, 11:30 AM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 12 to 15 inches...with local totals of around 18 inches.

Winter Storm, Northeast Aroostook

When
February 14, 1:00 PM EST to February 15, 11:30 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 15 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11861, 11862, 11863, 11864, 11866, 11868, 11870, 11872, 11874, 11875, 11877, 11879, 11880, 11857, 11859.